Heat, Madison
- When
- August 24, 12:00 PM CST to 8:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
High temperatures across the St. Louis Metropolitan rose to around 100 degrees on August 24 with the Heat Index around 105.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
High temperatures across the St. Louis Metropolitan rose to around 100 degrees on August 24 with the Heat Index around 105. St. Louis County reported three people treated for heat illnesses and the City of St. Louis reported one.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 24, 11:46 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1246 PM CDT WED AUG 24 2011
.DISCUSSION...
/448 AM CDT WED AUG 24 2011/
MCS MOVING SEWD THROUGH S CNTRL SERN MO EARLY THIS MRNG. THIS IS
AHEAD OF A WEAK NW FLOW SHORTWAVE AND IN A REGION OF 850 MB WAA AND
MOISTURE CONVERGENCE ON NOSE OF 25-30 KT W-SWLY LOW LEVEL JET. MOST
OF THIS CONVECTION SHOULD SHIFT S OF OUR FORECAST AREA BY 12Z WED.
MANY OF THE MODELS DEPICT SOME QPF MAINLY OVER SERN MO S OF STL THIS
MRNG. NOT CONVINCED CONVECTION WILL REFIRE HERE AFTER THE CURRENT
MCS EXITS THIS AREA BUT WILL INCLUDE CHANCE POPS THIS MRNG OVER
PORTIONS OF SERN MO SWRN IL. BETTER CHANCE OF CONVECTION SHOULD
OCCUR THIS AFTN AND THIS EVNG ACROSS E CNTRL AND SERN MO AS WELL
AS SWRN IL AS A MID-UPPER LEVEL TROUGH DROPS SEWD INTO THE GREAT
LAKES REGION SENDING A CDFNT SEWD THROUGH OUR AREA THIS AFTN AND
THIS EVNG. THE BEST COVERAGE OF SHOWERS/STORMS WILL LIKELY BE OVER
IL WHERE A SHORTWAVE DROPPING SEWD THROUGH WI NERN IL SHOULD
WEAKEN THE CAP OVER THE ERN PORTION OF OUR AREA THIS AFTN.
EXPANDED THE HEAT ADVISORY THIS AFTN TO INCLUDE THE ENTIRE AREA.
TEMPERATURES AND HUMIDITIES SHOULD BE SIMILAR TO YESTERDAY WITH
HIGHS NEAR THE CENTURY MARK FROM JEF TO STL AND HIGHEST AFTN HEAT
INDICES OF 105 TO 110 OVER CNTRL AND SERN MO AS WELL AS SWRN IL.
TEMPERATURES SHOULD WARM RAPIDLY THIS MRNG WITH LITTLE CLOUD
COVER EXPECTED ACROSS MOST OF THE FORECAST AREA AND A SWLY SFC
WIND AHEAD OF THE APPROACHING CDFNT. MODELS DEPICT 850 MB
TEMPERATURES OF ABOUT 24-25 DEGREES C AT 18Z WED. MOST OF THE
SHOWERS AND STORMS SHOULD PUSH SE OF OUR AREA BY LATE TGT AS A SFC
RIDGE BUILDS SEWD INTO MO IL BEHIND THE CDFNT. COOLER AND LESS
HUMID CONDITIONS CAN BE EXPECTED WITH SIGNIFICANT CAA ACROSS THE
AREA LATE TGT AND THU MRNG WITH DROPPING 850MB/SFC DEWPOINTS.
TEMPERATURES WILL BE AT OR BELOW NORMAL FOR LATE AUGUST ON THU AND
THU NGT. THU NGT SHOULD BE RELATIVELY COOL WITH GOOD RADIATIONAL
COOLING UNDERNEATH SFC RIDGE AXIS DUE TO A CLEAR SKY...LIGHT SFC
WINDS AND FAIRLY LOW SFC DEWPOINTS IN THE 50S TO LOW 60S. IT
APPEARS THAT A WEAK CDFNT WILL DROP SWD THROUGH THE AREA LATE FRI
NGT INTO SAT BUT LITTLE IF ANY PRECIPITATION IS EXPECTED WITH THIS
FRONT DUE TO ONLY VERY WEAK SFC MOISTURE CONVERGENCE ALONG IT AND
NO UPPER LEVEL SUPPORT AS A SHORTWAVE MOVES SEWD THROUGH THE
GREAT LAKES REGION WELL NE OF OUR AREA.
GKS
&&
.AVIATION...
/1234 PM CDT WED AUG 24 2011/
COLD FRONT STRETCHED FROM NORTHERN IL INTO NW MO AT MIDDAY. GUSTY
WEST TO SOUTHWEST WINDS PREVAILED AHEAD OF THE FRONT ALONG WITH A
HOT AND CAPPED AIR MASS. THIS FRONT WILL MOVE SEWD THROUGH THE
AREA DURING THE AFTERNOON AND EARLY EVENING PASSING THROUGH THE
LAST TAF SITE OF KSUS AROUND 00Z. CURRENTLY THE CAP IS QUITE
STRONG...THOUGH IT APPEARS THAT CONTINUED HEATING THROUGH THE
AFTERNOON AND SOME COOLING ALOFT DURING THE EVENING SHOULD WEAKEN
THE CAP ENOUGH SO THAT ISOLATED TO SCATTERED STORMS CAN DEVELOP
ALONG THE FRONT IN THE 22-00Z TIME FRAME. GREATEST WEAKENING OF
THE CAP AND THUS STORM POTENTIAL THROUGH EARLY EVENING APPEARS TO
BE TO THE EAST OF THE MS RIVER ACROSS SOUTHWEST IL...SPREADING
INTO SE MO AS THE EVENING PROGRESSES. EXPECTING VFR CONDITIONS
WITH FEW-SCT HIGH BASED CU DEVELOPING DURING THE AFTERNOON AND
PERSISTING UNTIL SHORTLY AFTER THE FROPA. THE GUSTY WESTERLY WINDS
AHEAD OF THE FRONT WILL VEER TO NW AND THEN NORTH AND DIMINISH
WITH TIME IN THE WAKE OF THE FRONT.
SPECIFICS FOR KSTL...
GUSTY WESTERLY WINDS WILL CONTINUE DURING THE AFTERNOON WITH SOME
HIGH BASED CU DEVELOPING. EXPECTING THE COLD FRONT TO PASS THROUGH
THE TERMINAL AROUND 00Z. THINK BEST THUNDERSTORM POTENTIAL WILL BE
TO THE EAST AND SOUTH IN THE LATE AFTERNOON AND EARLY EVENING.
SURFACE WINDS VEER TO NW AND THEN NORTH AND DIMINISH WITH TIME IN
THE WAKE OF THE FRONT.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 553 AM CDT WED AUG 24 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 553 AM CDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THIS AREA MAINLY THIS AFTERNOON AND THIS EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY INTO THE EARLY EVENING HOURS WITH AFTERNOON HEAT INDEX VALUES IN THE 100 TO 110 DEGREE RANGE. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING. REFER TO THE HEAT ADVISORY PRODUCT FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. GKS
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344422, 344423, 344424.